by: David Gutierrez
(NaturalNews) The antiviral drug Tamiflu, widely prescribed as a treatment for H1N1 swine flu, produces neuropsychiatric side effects such as nightmares in nearly 20 percent of all children treated with it, according to a pair of studies conducted by researchers from the United Kingdom's Heath Protection Agency.
The Japanese government recommends against treating teenagers with Tamiflu due to the neuropsychiatric risk.
Currently, Tamiflu is offered to everyone in the United Kingdom who shows sings of infection with swine flu. More than 150,000 people were treated with the drug during the last week of July alone. Combined with these figures, the current study reinforces fears that the drug is being drastically over-prescribed.
"The National Pandemic Flu Service has been a great success, and was needed to take the pressure off general practitioners (GPs)," said Peter Holden, the British Medical Association's primary swine flu expert. "But the threshold for getting Tamiflu should be quite high. For patients who are not in the high-risk groups — such as pregnant women, people with bad asthma or with suppressed immune systems — this virus typically causes mild symptoms and does not require a course of Tamiflu. Patients in the at-risk groups should be referred to their GP, who will use their clinical judgment."
The first study, published in the journal Eurosurveillance, examined side effects in 85 London schoolchildren who had been preventively treated with Tamiflu in April and May after one of their classmates was diagnosed with swine flu. Forty-five of these children, or 53 percent, experienced at least one side effect. Twenty-nine percent of children experienced nausea, 20 percent experienced stomach cramps or pain, and 12 percent had trouble sleeping. Almost 20 percent experienced at least one neuropsychiatric side effect, such as nightmares, strange behavior or an inability to think clearly.
Similar results were found in a second study, conducted on schoolchildren in the South West.
The researchers noted that 20 percent of adults treated with Tamiflu also experience nausea or vomiting.